Iowa, 2008

Lightning Strike in Iowa, July 7, 2008

July 7, 2008 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved over northwest Iowa shortly after dawn on the 7th. Lightning struck a house in Estherville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved over northwest Iowa shortly after dawn on the 7th. Lightning struck a house in Estherville. It resulted in a small fire and the house needed to be evacuated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 2:49 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 7, 2:49 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
349 AM CDT MON JUL 7 2008

.DISCUSSION...
NUMEROUS LOW LEVEL BOUNDARIES STILL LINGERING OVER IOWA THIS MORNING
FROM PREVIOUS CONVECTION THOUGH THE SFC FLOW IS RATHER WEAK. WARM
FRONT MOVING NORTH AND NOW LOCATED NEAR INTERSTATE 80 SHOULD
CONTINUE TO LIFT INTO NORTHERN IOWA TODAY. THE RUC AND NAM BOTH
HANDLING THIS SCENARIO WELL WITH SFC AND 850 MB BOUNDARY LIFTING
NORTH EARLY THIS MORNING WITH GOOD CONVERGENCE ALONG THE BOUNDARY.
SECONDARY BRANCH OF THE LOW LEVEL JET ALSO FEEDING MOISTURE INTO THE
REGION AND FIRING STORMS NORTH OF HIGHWAY 30 WITH ENTIRE LINE
LIFTING NORTH. STORMS MAY PERCOLATE OVER NORTHERN IOWA ALL MORNING
THOUGH THE GREATER FOR STORMS WILL ARRIVE THIS AFTERNOON. MCV OVER
SOUTH CENTRAL NEBRASKA IS EXPECTED TO LIFT NORTHEAST THROUGH THE
FLOW THIS MORNING AND BEGIN TO OVERRIDE THE WARM FRONT BY THIS
AFTERNOON. STORMS THIS MORNING WILL BE PULSY WITH LACK OF OVERALL
SHEAR AND DESPITE BRIEF UPDRAFT INTENSIFICATIONS...HAIL HAS BEEN
DIFFICULT TO REALIZE AT THE SFC WITH STORMS NEAR VERTICAL AND HAIL
TRYING TO FALL THROUGH THE HEAVY RAIN CORE RESULTING IN ENHANCED
MELTING. SHEAR WILL HOWEVER BE INCREASING TODAY AHEAD OF THE
APPROACHING MCV WITH EFFECTIVE SHEAR VALUES AROUND 40 KTS SUGGESTING
A FEW SUPERCELLS WILL BE POSSIBLE. IN THIS HIGHER SHEAR
ENVIRONMENT...HAIL WILL BE EASIER TO PRODUCE WITH SIMILAR CORE
HEIGHTS THAT HAVE OCCURRED OVERNIGHT BECAUSE THE HAIL WILL BE
DISPLACED FROM THE HEAVY RAIN. NEAR UNIDIRECTIONAL SHEAR WILL
PROMOTE DAMAGING WIND POTENTIAL. AN ENHANCED TORNADIC THREAT ALSO
POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH EFFECTIVE LOW LEVEL
HELICITY NEAR 200 M2/S2. AFTER EARLY POTENTIAL FOR
SUPERCELLS...STORMS LIKELY WILL CONGEAL INTO A LINEAR MCS WITH
POTENTIAL FOR A QUASI LINEAR (QLCS) TYPE EVENT AS LOW LEVEL SR
HELICITIES REMAIN HIGH.

ANY STORMS THAT DO DEVELOP TODAY AND TONIGHT WILL BE EFFICIENT RAIN
PRODUCERS AS HAS BEEN THE CASE THE PAST 24 HRS. A SEASONAL WARM
LAYER DEPTH NEAR 14 KFT...SLOW MOVING STORMS AND PWATS AOA 2 INCHES
WITH SUSTAINED MOISTURE ADVECTION WOULD SUGGEST THREAT FOR 2 TO 4
INCHES WITH LOCALLY HIGHER AMOUNTS REMAINS. WILL HOLD OFF ON ISSUING
HEADLINES THROUGH WITH MUCH OF THE AREA ESCAPING HEAVY RAINFALL ON
SUNDAY AND OVERNIGHT. LOCATIONS THAT DID RECEIVE HEAVY AMOUNTS THE
PAST 24 HOURS WERE ABLE TO HANDLE IT FAIRLY WELL WITH A FEW
EXCEPTIONS.

THE FRONTAL BOUNDARY WILL BE OVER SOUTHERN IOWA EARLY TUESDAY AND
WILL SLIDE SLOWLY SOUTH DURING THE DAY. A SECONDARY BOUNDARY IS
EXPECTED TO FOLLOW AND MOVE THROUGH LATE TUESDAY. STILL SOME
UNCERTAINTY ABOUT CONVECTIVE POTENTIAL TUESDAY NIGHT AND HAVE
MAINTAINED DRY FOR NOW BUT THIS MAY NEED TO BE REVISITED. NEXT
SYSTEM EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS WED NIGHT AND
THURSDAY. THIS SYSTEM MAY CLIP NORTHERN IOWA WITH PRECIPITATION IF
IT DROPS FARTHER SOUTH THAN EXPECTED.

&&

.AVIATION...07/06Z
COMPLICATED FORECAST WITH A SLOW MOVING FRONTAL BOUNDARY SLIPPING
ACROSS THE FORECAST AREA IN A VERY UNSTABLE...BUT SOMEWHAT WORKED
OVER AIRMASS FROM THE EVENINGS CONVECTION. THE EXCEPTION IS OVER SE
IA NEAR KOTM WHERE THE AIRMASS HAS BEEN UNTOUCHED AS STORMS ARE NOW
FIRING ALONG AN OUTFLOW BOUNDARY.  CURRENT THINKING IS THAT SCT SHRA
WITH ISOLD TSRA STILL POSSIBLE FOR KFOD, KALO AND KMCW BUT KDSM WILL
LIKELY NOT SEE MUCH UNTIL THE COMPLEX OVER NW KS/SW NEB MOVES IN
LATE TONIGHT.  KOTM MAY SEE A COUPLE HOURS OF VCNTY THUNDERSTORM AS
THE BOUNDARY LIGHTS UP BEFORE MOVING ESE.  VFR/MVFR COND EXPECTED
THROUGH 08Z THEN WIDESPREAD MVFR/LCL IFR COND WITH STORMS LATE
TONIGHT.  WIND WL BE LGT AND VRB DUE TO NUMEROUS BOUNDARIES AND WEAK
FLOW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...DONAVON/FAB
LONG TERM...DONAVON
Hazardous weather outlook, Jul 7, 4:48 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT MON JUL 7 2008

IAZ004>007-015>017-023>028-033>039-044>046-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
548 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. SCATTERED
THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN BECOMING MORE
WIDESPREAD THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AN
ISOLATED SEVERE STORM WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS
POSSIBLE THIS MORNING. MORE SIGNIFICANT WEATHER IS EXPECTED THIS
AFTERNOON WHEN MORE INTENSE STORMS ARE ANTICIPATED TO DEVELOP.
GOLF BALL SIZED HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL
POSSIBLE WITH THE ACTIVITY THIS AFTERNOON AND EVENING.

HEAVY RAINFALL IS EXPECTED ACROSS PORTIONS OF THE AREA TODAY AND
INTO THIS EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY
HIGHER AMOUNTS IS POSSIBLE AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED
SEVERE STORM. ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING
ESPECIALLY BETWEEN 2 PM AND 8 PM. RAINFALL REPORTS WOULD BE
APPRECIATED DURING THIS TIME.

IAZ047>050-057>062-070>073-081-082-092-081100-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
548 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. ISOLATED THUNDERSTORMS
ARE POSSIBLE THIS MORNING THEN BECOMING MORE WIDESPREAD BY LATE AFTERNOON
AND CONTINUE INTO THE EVENING HOURS. AN ISOLATED SEVERE STORM
WITH NICKEL SIZED HAIL AND 60 MPH WINDS IS POSSIBLE THIS MORNING.
MORE SIGNIFICANT WEATHER IS EXPECTED THIS AFTERNOON WHEN MORE
INTENSE STORMS ARE ANTICIPATED TO DEVELOP. GOLF BALL SIZED
HAIL...65 MPH WINDS AND A FEW TORNADOES ARE ALL POSSIBLE WITH THE
ACTIVITY THIS AFTERNOON AND EVENING.

HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED
SEVERE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THIS EVENING
ESPECIALLY BETWEEN 4 PM AND MIDNIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED DURING THIS TIME.

IAZ074-075-083>086-093>097-081100-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
548 AM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT. THUNDERSTORMS
WILL DEVELOP TO THE NORTHWEST THIS AFTERNOON THEN MOVE SOUTHEAST
INTO THE REGION THIS EVENING. QUARTER SIZED HAIL AND 65 MPH WINDS
ARE THE PRIMARY THREATS ALONG WITH AN ISOLATED TORNADO.

HEAVY RAINFALL IS EXPECTED ACROSS PROTONS OF THE AREA. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE
AND MAY CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK FOR SEVERE STORMS CONTINUES ON TUESDAY FEW THUNDERSTORMS
ARE POSSIBLE ON TUESDAY ALONG WITH AN ISOLATED SEVERE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT BETWEEN 7 PM AND 3 AM
AND AGAIN TUESDAY AFTERNOON.

DONAVON

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 11:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Emmet

When
July 7, 5:48 AM CST
Where
Emmet County, Estherville
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.420, -94.850

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100150.